Potential Mechanisms of Hematological Adverse Drug Reactions in Patients Receiving Clozapine in Combination With Proton Pump Inhibitors

    loading  Checking for direct PDF access through Ovid

Abstract

Clozapine is a second-generation antipsychotic which has proven efficacy in treating the symptoms of schizophrenia. Although clozapine therapy is associated with a number of adverse drug reactions, it is frequently used. One of the most common adverse drug reactions is gastroesophageal reflux disease which is an indication for treatment with proton pump inhibitors (PPIs). Coadministration of clozapine and PPIs increases the risk of hematological adverse drug reactions, including neutropenia and agranulocytosis. The mechanism in idiosyncratic agranulocytosis is not dose related and involves either a direct toxic or an immune-allergic effect. It is suspected that the clozapine metabolites nitrenium ion and N-desmethylclozapine may cause apoptosis or impair growth of granulocytes. Formation of N-desmethylclozapine is correlated with activity of the cytochrome P450 enzymes 1A2 and 3A4 (CYP1A2 and CYP3A4). Nitrenium ion is produced by the flavin-containing monooxygenase system of leukocytes. A drug interaction between clozapine and a PPI is a consequence of the induction of common metabolic pathways either by the PPI or clozapine. Findings to date suggest that indirect induction of flavin-containing monooxygenase by omeprazole through the aryl hydrocarbon receptor increases the expression of the enzyme mRNA and in the long term may cause the increase in activity. Moreover, induction of CYP1A2, especially by omeprazole and lansoprazole, may increase the serum concentration of N-desmethylclozapine, which can accumulate in lymphocytes and may achieve toxic levels. Another hypothesis that may explain hematological adverse drug reactions is competitive inhibition of CYP2C19, which may contribute to increased serum concentrations of toxic metabolites.

Related Topics

    loading  Loading Related Articles